Anyone had problems with any of the Pseudofeds?

Discussion in 'Fibromyalgia Main Forum' started by allie42, Aug 15, 2005.

  1. allie42

    allie42 Guest

    Has anyone had any of the Pseudophedrin OTC's cause problems with heartbeat?

    I had a spell of atrial fibrillation (sp?) in November and was hospitalized for a couple of days while they tried to determine what caused it. Since I don't have coronary arterial disease (which was determined by a heart cath), the conclusion drawn is that it was the pseudofed I took mid afternoon the day this happened, and possibly the nasal spray I'd used for nearly 40 years! (Afrin and it's generic cousins.).

    I quit taken anything with pseudophedrin in it and stopped the nasal spray, opting for simple saline (which works but not always as fast as I'd like!). No more pitter patter heart beats, but I wonder if the cause had more to do with the FM and possibly being low on potassium and magnesium (and skipping lunch) than the other stuff.

    Anybody got any ideas?

    Alice
  2. CFIDSNicole

    CFIDSNicole New Member

    I have had a similar reaction to cold and allergy meds that have pseudoephedrine in them. Not all the time, but sometimes. There was a storebrand one in particular that caused me lots of "pitter-pattering" but of course, I can't remember what it was called. I am very cautious about those meds now. My experiences weren't so bad that I was in the hospital, but it was definitely a bit scary at the time. I also felt very light-headed and dizzy.

    Nicole
  3. allie42

    allie42 Guest

    I had a coughing spell and it seemed to start the fibillation. I thought surely it would stop on it's own, but it didn't. An hour and a half later, my daughter carted me to ER, and you know how that can turn out! I don't have a history of anything like this, so I guess they decided they'd better get a cardiologist on my case. My heartbeat was VERY fast. Beth couldn't even count my pulse.

    I've been fine since, but like you, I avoid anything that COULD have cause it.

    Thanks acesnanna and Nicole for your responses.
  4. allie42

    allie42 Guest

    Oh my, your poor mom! I think my mother had a lot of problems with her heart, too.

    Also, I never thought about the fact that the heart could beat differently at the top and bottom, but my cardiologist told me while I was in the hospital that she had thought there was a funny beat in the lower chamber, but I guess there wasn't. I think I've always just taken my little ole pumper for granted. I don't now! I find that some cold meds make my heart pound, too. Not had any more atrial fibrillations, but I have had some things make it feel like it's pounding.